Nebraska, 2006

Hail in Nebraska, May 8, 2006

May 8, 2006 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 8, 2:56 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 8, 2:56 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON MAY 8 2006

.SHORT TERM...THE MAIN FORECAST CHALLENGES WITH THIS FORECAST WILL
BE TIMING AND VALUES OF POPS.

INITIAL CONVECTION LOOKS LIKE IT CAN OCCUR MORE EASILY IN OUR KS
COUNTIES AS THEY HAVE HAD THE BEST INSOLATION ALONG WITH HIGHER
DEWPOINTS. LAPS SOUNDINGS SUGGEST THAT CONVECTION MAY START AT
AROUND 4 OR 5 PM. THETA E RIDGE ACROSS SOUTHEAST CWA. ALTHOUGH
SHORTWAVE COMING THROUGH IS ON THE SUBTLE SIDE...AS THE COLD FRONT
APPROACHES FROM THE NORTHWEST WE SHOULD SEE AN INCREASE OF
COVERAGE OF THUNDERSTORMS AS UPPER LEVEL WIND SHOULD HELP
ENCOURAGE DEVELOPMENT AND I ACTUALLY WENT HIGHER THAN GUIDANCE
VALUES AND PREVIOUS FORECAST FOR CENTRAL AND SOUTHEASTERN CWA.
DIRECTLY BEHIND THE COLD FRONT I BELIEVE LOWER LEVELS WILL
GENERALLY BE TOO DRY TO ALLOW MUCH PRECIPITATION TO OCCUR AT ALL SO
I TOOK OUT POPS MUCH QUICKER AND KEPT THEM OUT ON TUESDAY.

FOR TUESDAY NIGHT THERE SEEMS TO BE ANOTHER QUICK SHOT AT PRECIP
FOCUSED TO THE SOUTHWEST AND ANOTHER MORE IMPRESSIVE SHORTWAVE THAN
TODAY WILL MOVE THROUGH ON WEDNESDAY AFTERNOON TO GIVE THE CWA
ANOTHER CHANCE AT PRECIPITATION WITH RELATIVELY COLD AIR ALOFT TO
HELP WITH NICE STEEP LAPSE RATES WED AFT AND EVENING. MODELS ARE
NOT DOING ALL THAT GREAT WITH TIMING AND PLACEMENT AGREEMENT AND
DECIDED UPON WHAT LOOKS REASONABLE FOR TIMING AND PLACEMENT...NOT
REALLY COMPLETELY BUYING INTO ANY ONE MODEL SOLUTION.

.LONG TERM...12Z THURSDAY THROUGH MONDAY. CONCERNS IN THE EXTENDED
INCLUDE SMALL PRECIPITATION CHANCES OVER THE WEEKEND ALONG WITH
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER THE GREAT LAKES
REGION ON THURSDAY...WITH WEAK UPPER RIDGING BUILDING OVER THE
WESTERN CONUS. IN BETWEEN THESE TWO FEATURES...NORTHWEST FLOW ALOFT
WILL PREVAIL OVER THE CENTRAL PLAINS. THIS UPPER FLOW DIRECTION IN
COMBINATION WITH NORTHERLY LOW-LEVEL WINDS AROUND A SURFACE RIDGE
STRETCHING ALONG THE LEE OF THE ROCKIES WILL KEEP TEMPS BELOW
AVERAGE ON THURSDAY...WITH MAXES EXPECTED TO TOP OUT IN THE MID TO
UPPER 60S. AS THE SURFACE RIDGE SLIDES SOUTHEAST ON
FRIDAY...SOUTHERLY LOW-LEVEL WINDS RETURN TO THE AREA...WITH
RESULTANT WEAK WAA HELPING TO BOOST TEMPS BACK TO AVERAGE OR JUST
BELOW.

A SURFACE FRONT IS PROGGED TO DROP SOUTH THROUGH THE CWFA ON
SATURDAY. IT LOOKS LIKE MOISTURE WILL BE LACKING FOR ANY CONVECTION
TO FIRE ALONG THE FRONT. HOWEVER...ISENTROPIC LIFT INCREASES
SATURDAY NIGHT AND UPSLOPE FLOW DEVELOPS AT LOW LEVELS. THIS UPSLOPE
COMPONENT AND ISENTROPIC LIFT IS MAINTAINED INTO SUNDAY...AND HAVE
INSERTED SLIGHT CHANCE POPS FOR THE SATURDAY NIGHT INTO SUNDAY
PERIOD. AFTER REBOUNDING INTO THE LOWER TO MID 70S AHEAD OF THE
FRONT ON SATURDAY...TEMPS LOOK TO COOL BACK TO A COUPLE DEGREES
BELOW AVERAGE SUNDAY INTO MONDAY AS EASTERLY LOW-LEVEL FLOW PERSISTS
AND THERE LOOKS TO BE A DECENT AMOUNT OF CLOUDS AROUND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN/BUFFALO
Hazardous weather outlook, May 8, 4:14 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT MON MAY 8 2006

NEZ039>041-046>049-061>064-074>077-091100-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL-
HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ082>087-091100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO
BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ060-072-073-091100-
DAWSON-GOSPER-PHELPS-
514 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE
HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/EWALD

In the hours before

Local storm report, May 8, 4:37 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             11 W STOCKTON           39.44N 99.48W
05/08/2006  E0.88 INCH       ROOKS              KS   PUBLIC

&&

EWALD
Special weather statement, May 8, 4:49 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT MON MAY 8 2006

NEZ047-082315-
HOWARD-
549 PM CDT MON MAY 8 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HOWARD COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARWELL...OR 23 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST. PAUL AT 555 PM CDT...
  CUSHING AT 605 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, May 8, 5:13 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
613 PM CDT MON MAY 8 2006

NEZ048-090015-
MERRICK-
613 PM CDT MON MAY 8 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MERRICK COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. PAUL...OR 18 MILES NORTH OF GRAND
ISLAND...AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PALMER AT 625 PM CDT...
  ARCHER AT 635 PM CDT...
  CENTRAL CITY AT 650 PM CDT...

PEOPLE IN CENTRAL MERRICK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Local storm report, May 8, 5:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             5 NW SMITH CENTER       39.83N 98.85W
05/08/2006  E1.50 INCH       SMITH              KS   PUBLIC

            HAIL TO THE SIZE OF SILVER DOLLARS REPORTED

&&

EWALD
Local storm report, May 8, 5:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 W PHILLIPSBURG        39.75N 99.43W
05/08/2006  U1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

0600 PM     HAIL             KENSINGTON              39.77N 99.03W
05/08/2006  U1.00 INCH       SMITH              KS   TRAINED SPOTTER

&&

EWALD
Special weather statement, May 8, 5:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
643 PM CDT MON MAY 8 2006

NEZ063-090015-
HAMILTON-
643 PM CDT MON MAY 8 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HAMILTON COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRUMBULL...OR 11 MILES NORTHEAST OF
HASTINGS...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GILTNER AT 650 PM CDT...
  AURORA AT 710 PM CDT...
  STOCKHAM AT 715 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 31 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
May 8, 6:05 PM CST
Where
Webster County, 4 mi S of Red Cloud
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -98.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506030.